Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 4, 2018, 10:44 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Sep 5, 2018, 2:38 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2018, 10:44 PM CDT (03:44 UTC)
- In effect from
- Sep 5, 2018, 2:38 PM CDT
- Expired
- Sep 5, 2018, 10:12 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Winnebago River at Mason City (MCWI4).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14.5 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
618
WGUS43 KDMX 050344
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1044 PM CDT Tue Sep 4 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...
Winnebago River...
Affecting the following counties in Iowa...Cerro Gordo...Floyd...
Worth
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC033-067-195-060344-
/O.NEW.KDMX.FL.W.0060.180905T1938Z-180908T1424Z/
/MCWI4.1.ER.180905T1938Z.180906T1200Z.180907T1424Z.NO/
1044 PM CDT Tue Sep 4 2018
...Flood Warning in effect until Friday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Winnebago River at Mason City, or From Beaver Creek near
Fertile...to the Shell Rock River near Rockford.
* Until Friday morning.
* At 10:30 PM Tuesday the stage was 4.6 feet, or 5.4 feet below Flood
Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Wednesday afternoon. Continue rising
to 11.5 feet, or 1.5 feet above Flood Stage, Thursday morning.
Then begin falling and go below Flood Stage Friday morning.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th
Street Northeast to Carolina Street.
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
4329 9328
$$2 follow-up statements
310
WGUS83 KDMX 050803
FLSDMX
Flood Statement
National Weather Service Des Moines IA
303 AM CDT Wed Sep 5 2018
...The Flood Warning continues for all or portions of the following
rivers in Iowa...Iowa River...Cedar River...Winnebago River...Black
Hawk Creek...
Affecting the following counties in Iowa...Black Hawk...Cerro
Gordo...Floyd...Tama...Worth
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC171-060802-
/O.CON.KDMX.FL.W.0057.000000T0000Z-180911T1500Z/
/TMAI4.1.ER.180905T0207Z.180906T0000Z.180911T0900Z.NO/
303 AM CDT Wed Sep 5 2018
...Flood Warning remains in effect until early Tuesday morning...
The Flood Warning continues for
The Iowa River near Tama Hwy E49, or From Timber Creek near Le
Grand...to Salt Creek near Belle Plaine.
* Until early Tuesday morning.
* At 2:00 AM Wednesday the stage was 12.6 feet, or 0.1 feet above
Flood Stage.
* Flood Stage is 12.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 12.7 feet, or 0.2 feet above Flood Stage, this
evening. Then begin falling and go below Flood Stage early Tuesday
morning.
* Impact...At 12.8 feet, Water affects portions of C and D Avenues
from US 30 to the south.
&&
LAT...LON 4200 9277 4205 9277 4190 9230 4186 9230
4200 9277
$$
IAC013-060802-
/O.CON.KDMX.FL.W.0055.000000T0000Z-180912T1800Z/
/CEDI4.2.ER.180902T1510Z.180908T0000Z.180911T1800Z.NO/
303 AM CDT Wed Sep 5 2018
...Flood Warning remains in effect until Tuesday afternoon...
The Flood Warning continues for
The Cedar River at Cedar Falls, or From the West Fork Cedar
River...to the Cedar Falls-Waterloo city limits.
* Until Tuesday afternoon.
* At 2:45 AM Wednesday the stage was 90.5 feet, or 2.5 feet above
Flood Stage.
* Flood Stage is 88.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...rise to 92.9 feet, or 4.9 feet above Flood Stage, Friday
evening. Then begin falling and go below Flood Stage Tuesday
afternoon.
* Impact...At 92.8 feet, Water covers Grant Street at Horty Street.
Water covers Lincoln Street west of Independence Avenue. Water
covers Independence Avenue. Tourist Park floods.
&&
LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
4262 9241 4256 9238
$$
IAC013-060802-
/O.CON.KDMX.FL.W.0058.000000T0000Z-180911T0400Z/
/ALOI4.1.ER.180904T0315Z.180907T1800Z.180910T0400Z.NO/
303 AM CDT Wed Sep 5 2018
...Flood Warning remains in effect until late Sunday evening...
The Flood Warning continues for
The Cedar River at Waterloo, or From the Waterloo-Cedar Falls city
limits...to Spring Creek near La Porte City.
* Until late Sunday evening.
* At 2:00 AM Wednesday the stage was 13.2 feet, or 0.2 feet above
Flood Stage.
* Flood Stage is 13.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 16.5 feet, or 3.5 feet above Flood Stage, Friday
afternoon. Then begin falling and go below Flood Stage late Sunday
evening.
* Impact...At 16.0 feet, The Riverview Recreation Area is closed.
&&
LAT...LON 4256 9238 4238 9207 4230 9207 4230 9222
4251 9245 4256 9238
$$
IAC033-067-195-060802-
/O.CON.KDMX.FL.W.0060.180905T1938Z-180908T1424Z/
/MCWI4.1.ER.180905T1938Z.180906T1200Z.180907T1424Z.NO/
303 AM CDT Wed Sep 5 2018
...Flood Warning remains in effect until Friday morning...
The Flood Warning continues for
The Winnebago River at Mason City, or From Beaver Creek near
Fertile...to the Shell Rock River near Rockford.
* Until Friday morning.
* At 2:30 AM Wednesday the stage was 5.0 feet, or 5.0 feet below
Flood Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this afternoon. Continue rising to
11.5 feet, or 1.5 feet above Flood Stage, Thursday morning. Then
begin falling and go below Flood Stage Friday morning.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th
Street Northeast to Carolina Street.
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
4329 9328
$$
IAC013-060802-
/O.CON.KDMX.FL.W.0059.000000T0000Z-180908T1800Z/
/HUDI4.2.ER.180904T0056Z.180905T1200Z.180907T1800Z.NO/
303 AM CDT Wed Sep 5 2018
...Flood Warning remains in effect until Friday afternoon...
The Flood Warning continues for
The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until Friday afternoon.
* At 2:45 AM Wednesday the stage was 16.6 feet, or 2.6 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...rise to 16.8 feet, or 2.8 feet above Flood Stage, this
morning. Then begin falling and go below Flood Stage Friday
afternoon.
* Impact...At 15.5 feet, Ranchero Road in Waterloo is under water.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$
KLP951
WGUS83 KDMX 051512
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1012 AM CDT Wed Sep 5 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Winnebago River...
Affecting the following counties in Iowa...Cerro Gordo...Floyd...
Worth
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC033-067-195-051542-
/O.CAN.KDMX.FL.W.0060.000000T0000Z-180908T1424Z/
/MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1012 AM CDT Wed Sep 5 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Winnebago River at Mason City, or From Beaver Creek near
Fertile...to the Shell Rock River near Rockford.
* At 9:30 AM Wednesday the stage was 6.3 feet, or 3.7 feet below
Flood Stage.
* Forecast...crest below Flood Stage with a stage of 8.5 feet, or 1.5
feet below Flood Stage, Thursday afternoon.
* Impact...At 8.0 feet, East and west city parks are affected in the
12th Street Northeast area.
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
4329 9328
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 4, 6:47 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 4, 6:47 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Tue Sep 4 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 220 PM CDT Tue Sep 4 2018 Little change to the synoptic pattern over the last several days with broad troughing out west and a strong high to the east. This has the central tier of the country under deep, moist meridional flow and a continued risk for more excessive rainfall. At 19z a subtle wave was noted on water vapor moving north out of Kansas toward southwest Iowa. Thunderstorm activity has been on the uptick across western Iowa as ascent increases ahead of this wave. Solid consensus among hi-res models that more convective initiation will occur through late afternoon and into the evening. Strengthening low level southerly flow and backing surface winds will enlarge hodographs and push effective SRH values to 150-200 m2/s2, which combined with very low LCLs in this near-tropical environment will favor a few embedded HP supercells capable of producing hail, damaging wind gusts, and perhaps a couple tornadoes as the storms propagate northeast. Also of concern is the threat for another night of excessive rainfall and potential flash flooding. This time the focus will be over our northern zones as 925-850mb moisture transport ramps up considerably this evening and focuses on the Upper Mississippi Valley, intersecting a frontal convergence zone draped from northwest Iowa through northern Wisconsin. Strong signal from the HREF and other hi-res model members for heavy rainfall exceeding flash flood guidance, especially near the MN border where rainfall amounts of 3-5" may be realized by late tonight. A strong shortwave tracks east along the Canadian border on Wedensday. Widespread rainfall will be ongoing during the morning hours and should continue into the afternoon, however the setup favors more of the stratiform variety as thick cloud cover limits potential convective destabilization. Precipitable water values remain anomalously high, but the main belt of low level moisture transport is shunted south and east of the forecast area. Any threat for heavier rainfall rates may be tied to the now progressive cold front tracking southeast through the state, which could clear the forecast area by 21z. Areas sensitive to any additional rainfall may see aggravated problems, but opted to forego an extension of the flash flood watch for now due to low confidence in the location and duration of any potential heavier rainfall rates. High pressure settles into the Upper Midwest Thursday as the upper level pattern becomes more zonal. Cool, dry air advects south around the surface high and pushes any mention of low PoPs to the southern half of the state. Confidence in additional rainfall on Thursday is low as support aloft is rather benign, but models continue to generate pockets of light QPF. Attention then turns to the uncertainty surrounding the remnants of Tropical Storm Gordon as it makes a northerly progression toward the state. The kicker will be the timing of a shortwave trough crossing the Plains late in the week. Latest model guidance lends little confidence in the forecast at this point, with the GFS/GEFS mean bringing heavy rainfall into parts of Iowa Friday- Saturday, while the Euro is more progressive with the synoptic flow and deflects most of the tropical remnants off to the east. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 643 PM CDT Tue Sep 4 2018 Areas of thunderstorms will continue though tonight. MVFR to local IFR cigs and visibilities will be possible in vicinity of storms. The low cigs may persist into a portion of Wednesday but a return to VFR conditions expected from north to south through the day. Southerly winds will gradually become northerly with a boundary moving through the state. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ006-007-016- 017-025>028-036>039-047>050-059>062. Flash Flood Watch until 1 AM CDT Wednesday for IAZ004-005-015- 023-024-033>035. && DISCUSSION...Martin AVIATION...Donavon
Hazardous weather outlook, Sep 4, 3:59 AM CDT, 18 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Tue Sep 4 2018 IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama-Dallas-Polk-Jasper-Poweshiek- 359 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area today through late tonight. Also, river flooding warnings are in effect for portions of the Cedar River and Iowa River basins. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widespread thunderstorms are forecast by around midday today and look to continue through late tonight into early Wednesday morning. Heavy rain at times may lead to localized flash flooding. There is also the potential for a few strong to potentially severe storms with the threat of large hail, damaging wind and a tornado or two. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The very active weather pattern persist throughout the rest of the work week and into the weekend. Heavy rain potential continues to be the main concern and with many swollen rivers and streams as well as very saturated grounds, this combination may lead to additional river flooding and flash flooding Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today into tonight for flash flood and severe weather potential. Spotters may also be needed at times throughout the rest of the week. IAZ044>046-057-058-070>075-081>086-092>097-051000- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 359 AM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered thunderstorms are possible today into tonight. Although the severe weather threat is low, a brief stronger storms with hail and gusty winds cannot be ruled out. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The very active weather pattern persist throughout the rest of the work week and into the weekend. Heavy rain potential continues to be the main concern and with many swollen rivers and streams as well as very saturated grounds, this combination may lead to river flooding and flash flooding at times Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed today into tonight and at times through the rest of the week. KLP
In the hours before
Local storm report, Sep 4, 6:42 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HEAVY RAIN 2 S ALGONA 43.04N 94.23W
09/04/2018 E5.80 INCH KOSSUTH IA TRAINED SPOTTER
5.8 WITH AFTERNOON ACTIVITY.
&&
AKLocal storm report, Sep 4, 6:53 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY RAIN WEST BEND 42.96N 94.46W
09/04/2018 M3.60 INCH PALO ALTO IA PUBLIC
3 HR TOTAL, STILL RAINING - VIA BROADCAST
MEDIA.
&&Local storm report, Sep 4, 7:23 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 3 E WEST BEND 42.96N 94.39W
09/04/2018 KOSSUTH IA PUBLIC
FAMILY OF TRAINED SPOTTER SENT VIDEO OF
FUNNEL CLOUD.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:12 AM CDT | Flash Flood Warning | DMX | Franklin | 4 hr |
| Sep 5, 7:12 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more | 20 hr |
| Sep 5, 9:49 AM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 6 hr |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Marshall | 4 days |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Sep 5, 11:07 AM CDT | Flash Flood Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 4 hr |
| Sep 5, 12:08 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 3 hr |
| Sep 5, 3:46 PM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 24 hr |
| Sep 5, 3:53 PM CDT | Areal Flood Warning | DMX | Mahaska, Poweshiek | 24 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.